Advances in cancer therapy have resulted in significant improvement in long-term survival for many types of cancer but have also resulted in untoward side effects associated with treatment. One such complication that has become increasingly recognized is the development of cardiomyopathy and heart failure. The anthracyclines are arguably one of the most active groups of chemotherapy agents in oncology. Echocardiography has been employed to measure left ventricular ejection fraction as chemotherapy progresses, and once decreases in function are identified, chemotherapy dosage or frequency is modified, or the chemotherapy is stopped. Purpose: To detect the side effects of the chemotherapeutic agents on the cardiac function and to estimate the incidence and the features of subclinical cardiotoxicity induced after conventional treatment with doxorubicin-based chemotherapy for lymphoma and breast cancer patients Patients and Methods: This observational non controlled cross sectional study conducted in order to identify the clinical and Echo-Doppler signs of cardiovascular affection induced by Anthracyclines–based chemotherapy in female patients with breast cancer and lymphoma. Echocardiograms were performed before and 6 cycles after intiation of therapy with anthracyclines,. Clinical cardiomyopathy was defined by the presence of clinical signs of congestive heart failure (CHF) and decrease of left ventricular ejection fraction (EF). Cumulative dose of doxorubicin, diabetes, dyslipidemia, older age were evaluated as potential risk factors for the development of cardiac dysfunction. Results: Cardiotoxic side effects developed in about one fourth of cancer breast patients and also lymphoma patients after Doxorubicin therapy .These toxicity were in the form of dilated cardiomyopathy (8.7%) in breast cancer patients and (8%) in lymphoma patients , pulmonary hypertension (7.3%) in breast cancer patients and (4%) in lymphoma patients, diastolic dysfunction (10%) in breast cancer patients and ( 12% ) in lymphoma ,mitral regurgitation (12%)in breast cancer patients and (8%) in lymphoma patients and abnormal ECG changes ( 13 % ). The most evident risk factors for the development of cardiotoxicity is the cumulative dose, advanced age, Diabetes Mellitus, Dyslipidemia and hypertension.anthracycline induced cardiomyopthy is related to number of received cycles of doxurubicin .A change in the left ventricular dimensions and functions ( systolic and diastolic) as determined by echocardiography, may be an indicator of developing cardiotoxicity Conclusion: chemotherapy induced cardiomyopathy is a serious complication of cancer therapy rendering the timely identification of high-risk patients the key to reducing this risk. A unified acceptable definition of chemotherapy induced cardiomyopathy adopted by cardiologists and oncologists must be developed.
- See more at: http://www.journalijar.com/article/14544/study-the-effect-of-chemotherapy-on-the-cardiac-function./#sthash.TbfPV84s.dpuf